I'm glad i found this forum. I have been on 50MG of losartan for around 5 months. The worst side effect was sleepyness and memory loss. I started taking it at night because i was sleepy all day. This worked well for a while. lowered my BP from 160/94 to 138/80 . Sleepyness wore off then came back with a vengeance. Memory loss was awful. I went to see my Dr. and we decided to try and half my dose. I still take at night. it really puts me to sleep. This has been about 2 weeks. The last couple days have been strange. I feel depressed and fatigued and my mind is cloudy. Very difficult to concentrate. It's worse in the morning and seems to improve as the day goes on. The thing is, I'm not positive it's the meds, and not my anxiety creeping in. I'm considering quitting the losartan all together and seeing what happens. Since starting the losartin, I have lost 22 lbs, am eating better, and excercising. My BP this morning was 145/85 . I will take it again this evening. I would love to hear from someone who has had similar experiences, or someone who can offer some advice.
Why not consider trying another drug. Losartan is a distinctly weak ARB and is prescribed probably because it went generic...it was Cozaar as a patented drug. There are FAR better antihypertensives.
I know the others in the class are still patented and thus cost a FORTUNE and thus are probably not even in your insurance plan. But several are due for generic soon.
But ask your doctor for an alternative, perhaps an ACE inhibitor, a diuretic, a calcium channel blocker?
There are HUNDREDS of BP drugs out there, no sense sticking to one that causes you grief.
Thanks for the response. I stopped taking it. Feeling better already. Watching my bp closely. I don't mind paying for the meds if they work better for me. I'm not sure my Dr. knows enough about these meds. He perscribed losartan because side effects were supposed to be mild. Any recommendation on a name brand?
Valsartan went generic last year...it was BENICAR, an ARB that people liked more than losartan but it is not on my insurance formulary yet. Perhaps it is on yours.
But ACE inhibitors are better drugs and lots of them are cheap and generic (they all end in "...pril." Lisinopril, captopril, enalapril. If you have never tried any of them mention them to your doctor.
The only caveat, is that if you start coughing and coughing and coughing when you start an ACEI, it is likely you would have to abandon the drug class.
I coughed for 6 months straight long ago before they put one and one together.
Again thanks for the response. I put a call into my doctor. Hoping for a call back tomorrow. I'm feeling much better but BP this afternoon was 150/90. A little scarey, but not too bad. I will probably mention the Ace inhibitors to him.
I started losartan today after hctz caused low potassium. Did you have any potassium problems on losartan?
This rings my bells:
I spent a decade on HCTZ and it caused me consistently very low sodium (but never low potassium)...but worse, it gave me GOUT and gout is forever.
I switched to a combo of furosemide (Lasix) and losartan, a combo that has been proven to actally LOWER uric acid and the losartan retains any potassium that the furosemide tries to lose.
I really DESPISE long term use of HCTZ...it has caused more grief than it has helped, certainly for me. But once upon a time it was the ONLY antihyperstensive so it was dispensed like candy. I think all my uncles and aunts were on "Esidrix" when I was a wee lad.
Thanks. I only took 25 mg. daily for 2 weeks and it did lower my blood pressure. When she checked my potassium it was a little low and I felt bad; muscle twitches, dry skin and eyes, insomnia, and headache. My doctor couldn't believe it was causing all of this but 2 days off and all that is gone. Now I am on losartan 25 mg. and hope it works. If it doesn't, I don't think I want to add hctz.so maybe I could up the Losartan. Do you know if that would present a problem down the road with potassium? Thanks! Any major side effects with losartan?